Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Serotonin syndrome is characterized by a symptom triad of altered mental status, neuromuscular abnormalities, and autonomic dysfunction; it occurs mostly when two serotonergic agents are given in combination (1). There are rare reports of its occurring in association with atypical antipsychotic treatment (1, 2). A case of serotonin syndrome precipitated by the addition of olanzapine to a mirtazapine and tramadol combination is described.
Mr. A, a 53-year-old man with a family history of chronic schizophrenia, was under treatment for major depressive disorder with schizotypal personality disorder. He was taking 45 mg/day of mirtazapine and 150 mg/day of tramadol, the latter for chronic back pain. Recently, he had been admitted to the hospital for a micropsychotic episode, for which treatment with olanzapine, 10 mg/day, had been initiated; he was discharged after a week. After 8 days of olanzapine treatment, Mr. A was found by the police wandering the streets in inappropriate dress and in a confused state, and he was readmitted to the hospital. He reported that he had not taken any substances of abuse or overdosed on any of his medications.
Results of a physical examination revealed tachycardia (120 bpm), flushing and twitching of his face, tremors, myoclonus, hyperreflexia, and an ataxic gait. In an examination of mental status, Mr. A was found to be disoriented and agitated. He spoke with a stutter, had marked derailment, appeared perplexed, and had prominent perceptual abnormalities in the form of alterations in the color of objects and auditory hallucinations. The results of a comprehensive biochemical and hematological profile were unremarkable, as were a toxicology screen and a cranial computerized tomography scan. After Mr. A’s second admission, all medications were discontinued; there was a dramatic improvement in his clinical picture within 12 hours.
Although neuroleptic malignant syndrome was a possibility in this case, since the patient’s symptoms appeared after the addition of olanzapine, the absence of hyperthermia and rigidity and the presence of a normal creatine phosphokinase level favored a diagnosis of serotonin syndrome. Moreover, the patient had features corresponding to the classic symptom triad associated with serotonin syndrome, and his rapid recovery upon discontinuation of the medications was more in line with serotonin syndrome (1). Both tramadol and mirtazapine have been found to be associated with serotonin syndrome, especially when given in combination with other serotonergic drugs (3, 4). However, there are only anecdotal reports of atypical antipsychotics being associated with this syndrome (1, 2).
The most widely accepted pathophysiological mechanism for serotonin syndrome is the excess stimulation of serotonin receptor subtype 1A (5-HT1A) (1). One of the mechanisms of action of mirtazapine is disinhibition of serotonin neurotransmission by means of mediated antagonism of α2-adrenergic receptors, with subsequent selective activation of 5-HT1A receptors in view of its antagonistic properties for 5-HT2 and 5-HT3 receptors (5). Tramadol, in its own right, increases serotonergic transmission by inhibiting the reuptake of serotonin (3). Thus, this patient had already been at risk of developing serotonin syndrome. Olanzapine, an antagonist at 5-HT2 and 5-HT3 receptors, could have potentiated the mirtazapine-induced biased activation of serotonin in favor of the 5-HT1A receptors, which could have precipitated serotonin syndrome.
There is evidence that antagonists of serotonin receptors other than 5-HT1A—especially 5-HT2 and 5-HT3—such as risperidone and ondansetron, can precipitate serotonin syndrome when given in combination with serotonergic drugs, including mirtazapine (2, 4). This is supported by animal studies showing enhanced behavioral response to 5-HT1A agonists in animals given 5-HT2 antagonists, such as ritanserin (6). Hence, a clinician needs to bear in mind the possibility of serotonin syndrome when a patient taking a serotonergic agent plus an atypical antipsychotic develops altered mental status and other typical features of serotonin syndrome that—such as in our case—may superficially resemble a worsening of psychosis or even neuroleptic malignant syndrome.
Download citation file:
Web of Science® Times Cited: 25